Genetic Factors Affect Codeine's Work as Painkiller
FRIDAY, June 6 -- The popular painkiller codeine can be ineffective or, worse, cause serious reactions if you are among those people whose bodies do not process the medication properly.
The liver converts codeine into morphine using the enzyme CYP2D6, a process that causes pain relief in most people. However, genetic differences in some people cause either too much or too little of the enzyme to be produced, resulting in less than pleasant results, reports Public Citizen, a national, nonprofit consumer advocacy group, in its June Worst Pills, Best Pills newsletter.
People whose liver's produce higher than normal CYP2D6 levels convert more of the codeine into morphine -- a situation that could cause excessive sedation, severe constipation and other side effects. While this only occurs in about 4 percent of Caucasian North Americans, prevalence is much higher in people from Greece and Portugal (10 percent), Saudi Arabia (20 percent) and Ethiopia (30 percent).
People with less CYP2D6 find little or no relief from codeine, because the liver does not convert enough into morphine. This happens in about 6 percent to 10 percent of Caucasians, 3 percent to 6 percent of Mexican-Americans, 2 percent to 5 percent of African-Americans and about 1 percent of Asians.
"When one adds the number of people who are genetically deficient in CYP2D6 to the number of people taking medications that inhibit CYP2D6, it is clear that a significantly large group of people are at risk of a suboptimal response to codeine," Sidney Wolfe, director of Public Citizen's Health Research Group, said in a prepared statement.
Certain medications can also affect one's CYP2D6 activity. The enzyme's production is inhibited, for example, by: diphenhydramine, a common antihistamine sold over-the-counter as Benadryl; and quinidine, a medication used to treat abnormal heart rhythm and sold under the brand names Duraquin, Quinaglute, Dura-tabs, and Quinidex, the report said.
Testing one's CYP2D6 enzyme level is neither routinely available nor affordable, so patients taking codeine for the first time should use caution and watch for signs of an excessive response, such as sedation, respiratory depression and gastrointestinal effects, Wolfe said.
"All inadequate or excessive responses to this drug need to be reported to a physician," Wolfe said.
The U.S. National Library of Medicine has more about codeine.
Posted: June 2008
Recommended for you